Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 6, 2019, 1:55 PM PST for Tuolumne County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2019, 1:55 PM PST (21:55 UTC)
- Expired
- Mar 6, 2019, 2:30 PM PST
- In force
- 35 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 159 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 8:30 AM PST, 5 hours 25 minutes earlier.
Area forecast discussion, Mar 6, 8:30 AM PST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 830 AM PST Wed Mar 6 2019 .SYNOPSIS... Occasional showers and thunderstorms with mountain snow today. Mountain travel will be impacted and additional rain may increase flood potential. Showers continue Thursday into the weekend. && .DISCUSSION... Morning Update: Front has progressed into the Ern portion of our CWA this morning, over the W Slope Sierra, and we should begin to see the surface winds turn from SE to S/SW over the Srn portion of the CWA. BUFKIT indicates this will result in more straight-line hodographs over the Srn portion of the CWA, but with onshore/upvalley flow and topographic forcing of the wind in the Central/Nrn Sac Valley, the wind profiles are still favorable for anticyclonic curving hodographs up to 1 km and favorable CAPE values for thunderstorms, and the potential for rotating storms, say N of KMYV this afternoon. Another concern and active monitoring is the potential for a convective precip band that could set-up over Shasta Co this afternoon and evening. The higher resolution QPF/REF progs indicate a heavy rain band developing this afternoon and lasting well into the evening over mainly Shasta Co. This heavy precip band sets up along a nearly stationary/quasi-stationary front developing mainly due to topographic forcing which often persists until the synoptic forcing relaxes. The remnants of the closed upper low is just off the Nrn CA coast and is forecast to move inland this afternoon over that portion of the CWA, while other subtle and weaker waves move inland over the rest of the CWA which could trigger other convective activity over the rest of the CWA. Snow profilers this morning indicate the snow level around 6000 ft. JHM .Previous Discussion... Front moving inland early this morning accompanied by a line of showers with mainly light to moderate rain. Gusty south to southeast winds have increased ahead of the front and are currently gusting around 25-35 mph across much of the region. Snow levels remain fairly high (around 6000-7000 ft per profiler data) and KBLU precip remains rain. Front and widespread precipitation moves through early this morning followed by scattered showers and thunderstorms from late morning through the afternoon as weaker upstream short-wave approaches. Forecast soundings in the post-front environment this afternoon indicate the potential for a few longer-lived storms with their attendant risks, heavy rain, hail and gusty winds. Higher res models also continue to indicate the potential for a persistent line of showers and thunderstorms over Shasta County this afternoon into this evening with the setup of the north valley convergence zone. 12 to 18 inches of additional snow can be expected across the passes today, with 2 feet or more over the peaks, before snow tapers a bit tonight. Showers may bring another foot or more of accumulation through Thursday morning. Additional valley rainfall of 1/4 to 1/2 inch is expected today with much lighter amounts expected tonight and Thursday. With saturated soils, and streams, creeks and main stem rivers running high, additional rain may increase the potential for flooding, especially near thunderstorms which are capable of bringing higher amounts in a short period of time. Showers will persist Thursday and Friday as a longer wave trough moves through the West. Lowering snow levels during this time will result in some snow below the BLU level which could lead to a downgrade of the winter storm warning to an advisory. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) A broad positively-tilted upper trough will settle offshore of the state on Sunday. Forecast guidance has been fairly consistent in carrying the parent upper low toward northern Baja California by early next week. Some snow showers are possible over the mountains (primarily from Highway 50 southward) to conclude the weekend. Given the general lack of moisture, perhaps an inch of snow could be squeezed out over regions which see such a shower. As the axis of lower heights exits toward northern Mexico, dry northerly winds are anticipated to commence next week. The next system to keep an eye on would be Tuesday as a longwave trough advances through the Pacific Northwest. It remains to be seen where the southern extension of this storm will reside. Currently the 00Z ECMWF is flatter while the 06Z/00Z GFS shows a more amplified solution. While the latter does have ensemble support, would like to see the ECMWF join this wetter scenario. Thus, have kept the forecast mainly dry for the early/middle part of next week for now. The temperature forecast supports slightly below average temperatures for early to mid March. Valley high temperatures should sit anywhere from the mid 50s to low 60s while mountain locales remain in the 30s and 40s. ~BRO && .AVIATION... TAF sites should generally remain in MVFR conditions throughout the forecast given passing showers reducing visibilities. KRDD and KRBL may see conditions deteriorate to IFR due to low ceilings. Between 21Z-00Z, scattered thunderstorms could affect Sacramento airports down to KSCK and KMOD. Forecast winds will remain out of the south to southeasterly direction with gusts possible up to 25 knots. After 06Z, wind speeds are expected to decrease a bit, but will stay in the 10 to 15 knot range. ~BRO && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 10 AM PST Thursday for Western Plumas County/Lassen Park. Winter Storm Warning until 10 AM PST Thursday for West Slope Northern Sierra Nevada. Flood Watch through Thursday morning for Carquinez Strait and Delta-Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley. &&
In the hours before
Special weather statement, Mar 6, 12:35 PM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1235 PM PST WED MAR 6 2019
CAZ019-067-069-062100-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
1235 PM PST WED MAR 6 2019
...A LINE A OF STRONG THUNDERSTORM WILL AFFECT WESTERN
TUOLUMNE...EAST CENTRAL STANISLAUS AND CENTRAL CALAVERAS COUNTIES...
At 1229 PM PST, a line of strong thunderstorm from near Keystone
northeast to Sonora to Denair, moving northeast at 30 mph.
Half inch hail is possible with this storm along with heavy rain.
Locations impacted include...
Sonora, Calaveras Big Trees SP, La Grange, Pinecrest, Keystone, Long
Barn, Tuttletown, Vallecito, Jupiter, Springfield, Chinese Camp,
Dorrington, Avery, Forest Meadows, Copperopolis, Tuolumne City,
Phoenix Lake-Cedar, Mi-Wuk Village, Twain Harte and Mono Vista.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3773 12030 3772 12034 3769 12033 3767 12035
3768 12039 3765 12038 3763 12039 3762 12041
3769 12074 3831 12030 3829 11986
TIME...MOT...LOC 2029Z 212DEG 25KT 3775 12056
CMSpecial weather statement, Mar 6, 1:37 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Sacramento CA
137 PM PST WED MAR 6 2019
CAZ019-067-069-062230-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
137 PM PST WED MAR 6 2019
...A STRONG LINE OF THUNDERSTORMS WILL AFFECT WESTERN
TUOLUMNE...EAST CENTRAL STANISLAUS AND CENTRAL CALAVERAS COUNTIES...
At 135 PM PST, a line of strong thunderstorms was located near La
Grange northeast to near Sonora, moving northeast at 25 mph.
Wind gusts up to 30 mph and nickel size hail are possible with these
storms along with heavy rain.
Locations impacted include...
Sonora, Calaveras Big Trees SP, Waterford, Rail Road Flat, La Grange,
Pinecrest, Keystone, Long Barn, Carson Hill, Tuttletown, Vallecito,
Jupiter, Mountain Ranch, Springfield, Angels City, Chinese Camp,
Dorrington, Avery, Forest Meadows and Hickman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3833 11987 3773 12030 3772 12034 3769 12033
3767 12035 3768 12039 3763 12038 3747 12081
3832 12050
TIME...MOT...LOC 2135Z 215DEG 23KT 3769 12051
CMSpecial weather statement, Mar 6, 1:46 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Sacramento CA
146 PM PST WED MAR 6 2019
CAZ017>019-067-062245-
Carquinez Strait and Delta-Northern San Joaquin Valley-Southern
Sacramento Valley-Motherlode-
146 PM PST WED MAR 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SACRAMENTO...NORTH CENTRAL SAN
JOAQUIN...SOUTHWESTERN EL DORADO...SOUTHWESTERN PLACER...WEST CENTRAL
AMADOR AND SOUTHWESTERN NEVADA COUNTIES...
At 145 PM PST, a line of thunderstorms was located near Elk Grove,
moving northeast at 30 mph.
Winds in excess of 30 mph and accumulating dime size hail are
possible with this storm.
Locations impacted include...
Sacramento, Elk Grove, Roseville, Citrus Heights, Folsom, Rocklin,
Galt, Auburn, Fair Oaks, El Dorado Hills, Cameron Park, Carmichael,
Rancho Cordova, Lincoln, Loomis, Rancho Murieta, Laguna, Rescue, La
Riviera and Gold River.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3809 12138 3842 12143 3857 12149 3906 12117
3861 12080
TIME...MOT...LOC 2145Z 212DEG 25KT 3850 12137
HECThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:56 AM PST | River Flood Warning | STO | Butte, Glenn | 21 days |
| Mar 6, 9:23 AM PST | Flash Flood Watch | STO | 11 hr | |
| Mar 6, 9:52 AM PST | Areal Flood Warning | STO | Shasta, Tehama | 11 hr |
| Mar 6, 12:35 PM PST | Special Weather Statement | STO | Tuolumne | 25 min |
| Mar 6, 1:28 PM PST | Areal Flood Advisory | STO | Calaveras, Stanislaus, Tuolumne | 5 hr |
| Mar 6, 1:37 PM PST | Special Weather Statement | STO | Tuolumne | 53 min |
| Mar 6, 1:46 PM PST | Special Weather Statement | STO | Sacramento | 59 min |
| Mar 6, 3:10 PM PST | Special Weather Statement | STO | Amador, Calaveras, El Dorado, Tuolumne | 65 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.